Alert archive / Kansas / Tornado Warnings in 2013
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 5, 2013, 1:34 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2013, 1:34 PM CDT (18:34 UTC)
- Expired
- Aug 5, 2013, 2:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.25 in
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
914 WFUS53 KGLD 051834 TORGLD KSC023-181-051915- /O.NEW.KGLD.TO.W.0023.130805T1834Z-130805T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1234 PM MDT MON AUG 5 2013 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS... NORTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS... * UNTIL 115 PM MDT/215 PM CDT/ * AT 132 PM CDT...A CONFIRMED LANDSPOUT TORNADO WAS LOCATED 13 MILES SOUTH OF WHEELER...AND MOVING EAST AT 10 MPH. HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN SHERMAN AND SOUTHEASTERN CHEYENNE COUNTIES. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 184 AND 192. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3963 10141 3945 10141 3954 10178 3966 10171 TIME...MOT...LOC 1835Z 286DEG 10KT 3958 10163 TORNADO...OBSERVED HAIL...1.25IN $$ MOORE
2 follow-up statements
873
WWUS53 KGLD 051844
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT MON AUG 5 2013
KSC023-181-051915-
/O.CON.KGLD.TO.W.0023.000000T0000Z-130805T1915Z/
SHERMAN KS-CHEYENNE KS-
1244 PM MDT MON AUG 5 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES UNTIL 115 PM MDT/215 PM CDT/...
AT 142 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
LANDSPOUT TORNADO WAS LOCATED 13 MILES SOUTH OF BIRD CITY...AND
MOVING EAST AT 10 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3963 10141 3961 10141 3945 10141 3952 10169
3964 10164
TIME...MOT...LOC 1844Z 286DEG 10KT 3957 10160
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
MOORE085
WWUS53 KGLD 051909
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT MON AUG 5 2013
KSC023-181-051919-
/O.EXP.KGLD.TO.W.0023.000000T0000Z-130805T1915Z/
SHERMAN KS-CHEYENNE KS-
109 PM MDT MON AUG 5 2013
...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE AND NORTHEASTERN
SHERMAN COUNTIES WILL EXPIRE AT 115 PM MDT/215 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3963 10141 3961 10141 3945 10141 3952 10169
3964 10164
TIME...MOT...LOC 1909Z 286DEG 10KT 3955 10151
$$
MOOREWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 5, 12:50 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 5, 12:50 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1150 AM MDT MON AUG 5 2013 .SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT) ISSUED AT 450 AM MDT MON AUG 5 2013 FORECAST CONCERNS WILL BE INCREASING CHANCES OF PRECIPITATION AND HIGH TEMPERATURES THROUGH THE PERIOD...ESPECIALLY HOW MUCH TO COOL OFF WEDNESDAY. SATELLITE SHOWING AN AMPLIFIED...COMPLICATED AND EVEN RETROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. SEVERAL SHORTWAVE TROUGHS EMBEDDED WITHIN THE WEST TO NORTHWEST FLOW ALOFT. STATIONARY FRONT DRAPED NEAR THE WESTERN AND SOUTHERN PORTION OF THE AREA. AT MID LEVELS...THE GFS WAS DOING A LITTLE BETTER THAN THE CANADIAN AND UKMET. THE LATEST ECMWF AND NAM WERE DOING THE WORST. OF NOTE MODELS WERE NOT AMPLIFIED ENOUGH AND FAR ENOUGH WEST WITH THE WESTERN CANADIAN UPPER RIDGE. THE SREF WAS DOING A LITTLE BETTER THAN THE ECMWF/GFS ON THE LOW LEVEL PRESSURE/WIND FIELD. THE GFS WAS DOING A LITTLE BETTER THAN THE ECMWF AND CANADIAN ON THE LOW LEVEL THERMAL FIELD. TODAY/TONIGHT...THIS LOOKS TO BE THE BEGINNING OF WHAT COULD BE AN ACTIVE AND WET PERIOD FOR MOST OF THE AREA. INITIALLY WILL HAVE TO WORRY ABOUT FOG. SO FAR FOG HAS ONLY BEEN LIGHT WITH THICK STRATUS. RUC HAS BEEN CONSISTENT AND IS KEEPING THE DENSE FOG OUTSIDE OF OUR FORECAST AREA. THERE WAS A MENTION OF DENSE FOG IN THE FORECAST. SO PULLED THAT OUT FOR NOW BUT WILL CONTINUE TO WATCH CLOSELY. MAIN JET STAYS NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER THROUGH THE NIGHT. MODELS HAVE A HARD TIME IN RESOLVING SHORTWAVE TROUGH DETAILS. COMPOUNDING THAT PROBLEM IS SOME OF THE OUTPUT IS SUFFERING FROM CONVECTIVE FEEDBACK ISSUES. AT THE SURFACE...MODELS HAVE INTO MORE OF A CONSENSUS OF KEEPING WEEK FRONTAL BOUNDARY OVER OUR COLORADO COUNTIES UNTIL MID TO LATE AFTERNOON. CURRENT ANALYSIS SHOWS THAT BOUNDARY IN THAT GENERAL AREA. WITH THE PERSISTENT WESTERLY CROSS MOUNTAIN FLOW WHICH SHOULD STRENGTHEN LEE SIDE TROUGH...THAT SHOULD BE ABLE TO KEEP THAT BOUNDARY TO THE WEST OF THE COLORADO BORDER. TO THE WEST OF THE FRONT DEWPOINTS ARE LOWER. TO THE EAST OF THE BOUNDARY A VERY MOIST LOW LEVEL AIR MASS RESIDES. BY LATE THIS AFTERNOON...THERE LOOKS TO BE LITTLE TO NO CAP...ESPECIALLY IN THE WEST...WHERE SURFACE CONVERGENCE SHOULD INITIATE STORMS. SLOW STORM MOTIONS SHOULD THEN MOVE THOSE STORMS EAST TO SOUTHEAST ACROSS THE REMAINDER OF THE AREA. BECAUSE OF THE MOIST AIR MASS AND SLOW STORM MOTIONS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH THE BEST CHANCE OF THAT HAPPENING IN THE SOUTHEAST PORTION OF OUR AREA. IT HAS BEEN A FEW DAYS SINCE THE LAST HEAVY RAINFALL. THAT PLUS SOME UNCERTAIN OF TIMING AND PLACEMENT OF CONVECTION DID NOT LEAD TO ENOUGH CONFIDENCE TO ISSUE A FLASH FLOOD WATCH. DAY SHIFT WILL NEED TO LOOK INTO THIS MORNING. MOST OF THE RAINFALL SHOULD BE DONE BY 12Z WITH FOG DEVELOPING ONCE AGAIN. 06Z GUIDANCE COOLED OFF MAXES SOME FROM 00Z GUIDANCE. APPLYING THE APPROPRIATE TO THE 850 MB TEMPERATURES...SUPPORTS GOING COOLER. THIS COOLING TREND MAKES SENSE WITH THE EXPECTED CLOUD COVER... DEVELOPMENT OF PRECIPITATION AND UNFAVORABLE WIND FIELD. TUESDAY/TUESDAY NIGHT...WILL BE AREAS OF FOG IN THE MORNING. OVERNIGHT MESOSCALE AFFECTS COULD GREATLY AFFECT THE TEMPERATURE AND PRECIPITATION FORECAST DURING THE DAY. IT LOOKS LIKE THE PREFRONTAL TROUGH BE OVER THE SOUTHEAST PORTION OF THE AREA IN THE AFTERNOON. BY LATE IN THE DAY RIGHT REAR QUADRANT IS NEAR OR OVER THE NORTHERN PORTION OF THE FORECAST AREA. THIS REMAINS IN ABOUT THE SAME PLACE OR MOVES A LITTLE FURTHER SOUTH DURING THE NIGHT AND LOOKS TO BE AFFECT THE NORTHERN PORTION OF THE AREA. SO DURING THE DAY DO EXPECT PRECIPITATION TO BE ABOUT ANYWHERE WITH THE MAIN CONCENTRATION ALONG THE SURFACE TROUGH. THIS BOUNDARY THEN MOVES SOUTH AND IS FOLLOWED BY A COLD FRONT LATER IN THE NIGHT INTO EARLY THE NEXT DAY. A COMPLICATED AND UNUSUAL SCENARIO THEN DEVELOPS WITH THE MODELS DEVELOPING AND THEN WEAKENING A MID LEVEL CIRCULATION. MODELS AGREE IN PRINCIPAL BUT DIFFER IN DETAILS. AFTER 06Z WHAT LOOKS TO BE A RATHER STRONGER SHORTWAVE TROUGH IN ADVANCE OF THIS UPPER LOW BEGINS TO AFFECT THE SOUTHERN PORTION OF THE AREA. SO THAT AREA WILL SEE AN INCREASED CHANCE OF THUNDERSTORMS. WITH A MOIST AIR MASS IN PLACE AND WEAK WINDS ALOFT...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AGAIN. WEDNESDAY/WEDNESDAY NIGHT...RIGHT REAR QUADRANT OF THE JET REMAINS NEAR THE NORTHERN PORTION OF THE AREA THROUGH THE DAY. THEN IT MOVES SOUTH AND AFFECTS THE ENTIRE AREA DURING THE NIGHT. THIS JET AND THE ABOVE MENTIONED COMPLEX AND SLOW MOVING SYSTEM WILL CONTINUE TO BRING A CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL TO THE AREA THROUGH THIS PERIOD. MODEL HANDLING OF THESE KIND OF SYSTEMS ARE ALWAYS SUSPECT AND CONFIDENCE IS LOW. AIR MASS WILL BE COOLER BEHIND FRONT PLUS WILL HAVE STRENGTHENING LOW LEVEL EASTERLY FLOW. AT MULTIPLE LEVELS THERE LOOKS TO BE A GREAT DEAL OF CLOUD COVER. THERE IS A 10 TO 20 DEGREE SPREAD MODEL HIGH TEMPERATURE FORECASTS. THE NAM TENDS TO BE THE COOLEST AND THE GFS THE WARMEST. CONSIDERING THE ABOVE REASONING...AM THINKING COOLER IS TO WORK OUT BETTER. EVEN THOUGH I DO THINK THE NAM SOLUTION IS POSSIBLE CHOSE TO NOT GO THAT FAR. TENDED TO GO ABOUT HALF WAY BETWEEN THE TWO EXTREMES. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 313 AM MDT MON AUG 5 2013 PRIMARY CHALLENGE FOR THE EXTENDED WILL BE TIMING OF SHORTWAVES IN WESTERLY FLOW ALOFT AND POTENTIAL CONVECTION THAT RESULTS. AT THE BEGINNING OF THE EXTENDED PERIOD...SOUTHEASTERLY SURFACE FLOW WILL BECOME REESTABLISHED IN RESPONSE TO A RELATIVELY STRONG SHORTWAVE MOVING EASTWARD INTO THE AREA. UPSLOPE FLOW AND INCREASING LOW LEVEL MOISTURE IN COMBINATION WITH FORCING FROM THE SHORTWAVE SHOULD RESULT IN A DECENT CHANCE OF CONVECTION...BUT TIMING REMAINS IN QUESTION GIVEN INCONSISTENCY IN MEDIUM RANGE MODELS. LATE THURSDAY AND FRIDAY...DEEP MOISTURE SHIFTS EAST WITH THE PASSAGE OF THE SHORTWAVE. BY THE WEEKEND...AN UPPER RIDGE BUILDS OVER THE AREA BRINGING A RETURN TO NEAR NORMAL TEMPERATURES ALONG WITH A GRADUAL INCREASE OF DEEP MOISTURE. WEAK AND DIFFICULT TO DISCERN SHORTWAVES CONTINUE IN WESTERLY FLOW RESULTING IN CHANCES FOR CONVECTION CONTINUING THROUGH THE END OF THE EXTENDED PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1149 AM MDT MON AUG 5 2013 VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT MCK AND GLD. PRIMARY CONCERN THIS AFTERNOON IS THUNDERSTORMS WHICH ARE EXPECTED TO FORM NEAR THE COLORADO-KANSAS BORDER AND MOVE EAST THROUGH THE LATE AFTERNOON INTO THE EVENING. A RESIDUAL OUTFLOW BOUNDARY FROM STORMS IN NEBRASKA LAST NIGHT IS MOVING THROUGH THE REGION EARLY THIS AFTERNOON WHICH IS CAUSING A FEW WEAK SHOWERS TO DEVELOP...BUT AM EXPECTING THE STRONGER STORMS TO DEVELOP ALONG THE SURFACE TROUGH IN EASTERN COLORADO. WINDS WILL BE LIGHT THROUGH THE PERIOD...AND CEILINGS SHOULD REMAIN VFR THROUGH THE AFTERNOON. TONIGHT EXPECT PATCHY FOG AND STRATUS TO DEVELOP DUE TO A WEALTH OF LOW LEVEL MOISTURE AT BOTH SITES AND LIGHT EASTERLY WINDS SIMILAR TO LAST NIGHT. AT THIS TIME DID NOT HAVE ENOUGH CONFIDENCE TO INCLUDE IFR CONDITIONS...AS LOCAL CONDITIONS MAY VARY DEPENDING ON THE EVOLUTION OF STORMS TODAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...BRB AVIATION...JJM
Hazardous weather outlook, Aug 5, 11:39 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT MON AUG 5 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT MON AUG 5 2013 /1139 AM CDT MON AUG 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE KANSAS-COLORADO BORDER. THESE STORMS WILL THEN MOVE ACROSS THE REMAINDER OF THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS WILL BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. SLOW STORM MOTION AND LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO A FLASH FLOODING THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONTINUED CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE PERIOD. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE EACH DAY. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JJM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:13 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 62 min |
| Aug 5, 2:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 44 min |
| Aug 5, 2:19 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 41 min |
| Aug 5, 2:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 61 min |
| Aug 5, 3:00 PM CDT | Special Weather Statement | GLD | Thomas | 15 min |
| Aug 5, 3:18 PM CDT | Flash Flood Warning | GLD | Logan, Sherman, Thomas, Wallace | 3 hr |
| Aug 5, 3:35 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 55 min |
| Aug 5, 4:05 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 55 min |
| Aug 5, 4:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 65 min |
| Aug 5, 4:54 PM CDT | Special Weather Statement | GLD | Wallace | 36 min |
Nearby
Tornado Warnings in Kansas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.